Epistaxis due to glutaraldehyde exposure

P. Wiggins, Stephen A Mccurdy, W. Zeidenberg

Research output: Contribution to journalArticlepeer-review

32 Scopus citations

Abstract

Glutaraldehyde is commonly used as a cold disinfecting agent in the hospital setting and may cause irritation of skin, mucous membranes, and the upper respiratory tract in exposed workers. We report an unusual case of recurrent epistaxis associated with other symptoms of upper respiratory tract irritation and skin rash in a hospital employee using glutaraldehyde for sterilization of endoscopy equipment. A visit to the workplace revealed inadequate personal protective measures and inadequate local ventilation. High-risk work practices contributing to the hazard included soaking of endoscopy equipment in uncovered basins, manual pouring of concentrated glutaraldehyde solutions without the use of proper protective measures, and the use of paper masks, which provide inadequate protection from solvent vapors. The patient's symptoms resolved with the implementation of personal protective measures and engineering controls.

Original languageEnglish (US)
Pages (from-to)854-856
Number of pages3
JournalJournal of Occupational Medicine
Volume31
Issue number10
StatePublished - 1989

ASJC Scopus subject areas

  • Public Health, Environmental and Occupational Health

Fingerprint Dive into the research topics of 'Epistaxis due to glutaraldehyde exposure'. Together they form a unique fingerprint.

Cite this